Kansas, 2019

Damaging Wind in Kansas, August 30, 2019

August 30, 2019 · NWS SGF · 1 event in 1 county or zone

A complex of storms over northern Missouri and southern Iowa on the morning of the 29th pushed an outflow boundary southward into central Missouri during the evening hours. Another storm complex developed over central Kansas during the evening of the 29th and merged with the remnants of the Missouri complex during the overnight hours and produced heavy rainfall and sporadic severe storms over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A complex of storms over northern Missouri and southern Iowa on the morning of the 29th pushed an outflow boundary southward into central Missouri during the evening hours. Another storm complex developed over central Kansas during the evening of the 29th and merged with the remnants of the Missouri complex during the overnight hours and produced heavy rainfall and sporadic severe storms over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 12:33 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 30, 12:33 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
133 AM CDT Fri Aug 30 2019

.SHORT TERM...(Today and tonight)
Issued at 103 AM CDT Fri Aug 30 2019

A rather expansive area of showers and storms was moving across
eastern Kansas as another areas of showers and storms was sliding
very slowly to the southwest across central Missouri. These two
system will continue to move south and will impact mainly areas
along and west of Highway 65 through this morning.

A frontal boundary was responsible for the convection over
Missouri while an upper level short wave and the nose of a low
level jet were allowing linear MCS to continue across eastern
Kansas.

The latest indications showed a weakening trend in the storms
however, rainfall rates continued to be 1-2 inches per hour
especially for central Missouri where storm movement is less than
5 mph. Precipitable water reading were from 1.9 to 2.1 across the
northern half of the Ozarks which was helping to fuel the heavy
rainfall. As a result of the expected rainfall and placement of
storms through this afternoon the ongoing Flash Flood Watch will
be expanded eastward.

Where the front and the MCS were meeting near Topeka, Kansas is
what looks like an MCV developing. This feature will move to the
southeast and across western Missouri and the Ozarks through
today.

All of this points to a wet and connectively active day for most
of the Ozarks. The potential for severe storms will be marginal
through a few severe cells will be possible as the MVC moves
towards and into the Southeastern Kansas and locations west of
Interstate 49. The primary concern for severe weather will be
focused on damaging wind gusts up to 70 mph.

The MCV will have drifted east of the region as the an upper level
trough drops into the Boot Heel region. The front will stall near
the Arkansas State line however and bring the potential for
additional rainfall overnight tonight

.LONG TERM...(Saturday through Thursday)
Issued at 103 AM CDT Fri Aug 30 2019

Scattered showers and storms will continue through the weekend as
the the front remains across the region, though it does begin to
wash out, and a few short waves move across plains and into the
Ozarks. A few showers may linger into Monday but most areas
should be dry.

Models have another quick moving front that may bring some light
rain to the area for the middle of the week, but consensus on
this occurring is not very good. In general, much of next week
will be seasonable and mainly dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1213 AM CDT Fri Aug 30 2019

High clouds will continue to filter in from both the north and
west tonight ahead of an approaching complex of thunderstorms.
Flight conditions will gradually deteriorate between 06-12z with
the onset of storms. Heavy rain and lower visibility will produce
MVFR to IFR conditions during this time, with the worst conditions
likely near the JLN terminal.

Surface winds, while generally south at 10 kts tonight, will
likely veer to the north or northwest sometime between 06-12z with
the arrival of a gust front. There could be some low- level wind
shear near the JLN terminal as a 20-30 kt low- level jet noses
into extreme southwest Missouri overnight.

Between 12-18z, lingering low clouds and rain showers will
produce pockets of MVFR ceilings. Surface winds during this time
will be light and variable as an MCV slowly moves from west to
east across the region.

Look for flight conditions to gradually improve across all
terminals from 18z- 06z as clouds begin to break behind a
departing mid-level shortwave. Some low-level cloudiness could
linger, however, into late Friday night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ066-077-
     088-093-101.

KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ073-097-
     101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Albano
Hazardous weather outlook, Aug 29, 10:06 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1106 PM CDT Thu Aug 29 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1106 PM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

A few thunderstorms will continue to move across portions of
central Missouri late this evening into the early overnight
hours. Wind gusts up to 30 mph, locally heavy rainfall, and cloud
to ground lightning strikes will be the main risk with this
activity.

Additional storms currently located across central Kansas into
northern Missouri late this evening, will continue to dive south
and southeast into the area overnight into Friday morning. The
stronger storms will be capable of producing damaging wind gusts
up to 60 mph, mainly northwest of the Interstate 44 corridor. Hail
up to the size of quarters will also be possible in a few of the
strongest storms. Frequent lightning will also occur with these
storms.

These storms will also produce heavy rainfall which will lead to
the potential for some localized flooding across the area
overnight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will continue on Friday, with additional
scattered thunderstorm chances at times through the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 30, 2:30 AM CST
Where
Cherokee County, 0.88 mi NW of Weir
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.310, -94.780

A utility pole was downed on West Main Street in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850106.